Alert archive / Indiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 155, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Sep 4, 2017, 9:27 PM EDT for Delaware County, Henry County, Randolph County, Indiana. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 4, 2017, 9:27 PM EDT (01:27 UTC)
- Expired
- Sep 4, 2017, 10:00 PM EDT
- In force
- 33 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Delaware County, IN, Henry County, IN, Randolph County, IN
The radar
The Indianapolis radar (KIND), 106 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 4, 9:40 PM EDT | TSTM WND GST 60 | 4 S Parker City, IN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 4, 4:32 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.5 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1251 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 1133 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 209 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 6.9
The text
As transmitted.
695
WUUS53 KIND 050127
SVRIND
INC035-065-135-050200-
/O.NEW.KIND.SV.W.0155.170905T0127Z-170905T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
927 PM EDT MON SEP 4 2017
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Randolph County in east central Indiana...
Southeastern Delaware County in east central Indiana...
Northeastern Henry County in east central Indiana...
* Until 1000 PM EDT.
* At 927 PM EDT, a severe thunderstorm was located near Muncie,
moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Muncie, Winchester, Union City, Parker City, Farmland, Lynn, Selma,
Saratoga, Losantville, Modoc, Springport, Blountsville, Summit Lake
State Park and Prairie Creek Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4000 8520 4001 8539 4021 8540 4026 8480
4001 8481
TIME...MOT...LOC 0127Z 268DEG 44KT 4013 8530
HAIL...1.00IN
WIND...60MPH
$$
AW/502 follow-up statements
367
WWUS53 KIND 050146
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
946 PM EDT MON SEP 4 2017
INC035-065-135-050200-
/O.CON.KIND.SV.W.0155.000000T0000Z-170905T0200Z/
Randolph IN-Delaware IN-Henry IN-
946 PM EDT MON SEP 4 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT
FOR RANDOLPH...SOUTHEASTERN DELAWARE AND NORTHEASTERN HENRY
COUNTIES...
At 944 PM EDT, a severe thunderstorm was located near Winchester, or
19 miles southeast of Dunkirk, moving east at 50 mph. At 935 PM, a
trained spotter reported a 60 mph wind gust 4 miles south of Parker
City.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Winchester, Union City, Parker City, Farmland, Lynn, Selma, Saratoga,
Losantville, Modoc, Springport, Blountsville, Summit Lake State Park
and Prairie Creek Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4000 8520 4001 8539 4008 8539 4022 8524
4026 8480 4001 8481
TIME...MOT...LOC 0144Z 268DEG 44KT 4014 8501
HAIL...1.00IN
WIND...60MPH
$$
AW/50515
WWUS53 KIND 050159
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
959 PM EDT MON SEP 4 2017
INC035-065-135-050208-
/O.EXP.KIND.SV.W.0155.000000T0000Z-170905T0200Z/
Randolph IN-Delaware IN-Henry IN-
959 PM EDT MON SEP 4 2017
...THE SEVERE THUNDERSTORM WARNING FOR RANDOLPH...SOUTHEASTERN
DELAWARE AND NORTHEASTERN HENRY COUNTIES WILL EXPIRE AT 1000 PM
EDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 1100 PM EDT for
east central Indiana.
LAT...LON 4000 8520 4001 8539 4008 8539 4022 8524
4026 8480 4001 8481
TIME...MOT...LOC 0158Z 268DEG 44KT 4015 8481
$$
AW/50What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 9:27 PM EDT, 0 minutes earlier.
Area forecast discussion, Sep 4, 9:27 PM EDT, 0 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 927 PM EDT Mon Sep 4 2017 .UPDATE... The NEAR TERM section has been updated below. && .SYNOPSIS... Issued at 234 PM EDT Mon Sep 4 2017 A strong cold front moving through central Indiana will bring showers and thunderstorms, some which could be severe, to the area this evening and tonight. After that the area should see off and on rain showers with upper energy spokes rotating through an upper trough over the Great Lakes. High pressure will build in as the upper trough moves off to the east by the end of the week. Temperatures will run below normal from Tuesday onward. && .NEAR TERM /Rest of this evening and tonight/... Issued at 927 PM EDT Mon Sep 4 2017 Convection has diminished across the southern forecast area. Although decent instability remains, it looks like the best chances for storms will remain southwest of central Indiana where the storms currently across southern Illinois are moving toward. Thus have lowered PoPs down to chance category south. Kept PoPs high across the north central and northeast where storms are currently moving through. These storms are still strong to potentially severe until they exit the area in the next couple of hours. With loss of heating, instability will diminish through the remainder of the evening, so am not expecting much more in the way of strong storms than the ones already mentioned. Previous discussion follows... A strong cold front entering from the northwest this evening will bring a line of thunderstorms to central Indiana. Instability is increasing across the area as temperatures have climbed to the mid and upper 80s with dewpoints in the upper 60s as of 230 pm. High resolution models show arrival of the convective line around 7 pm in the northwest, 9 pm central, and 11 pm in the southeast. Enhanced risk for severe continues over the northern half or so of the area. While large hail and isolated tornadoes are still listed as possible threats, think they are less likely given the lack of cold air aloft for hail, and lack of strong low level shear and low LCLs for tornadoes. Think the most likely threat given the above and the linear mode expected would be damaging winds. Should see weakening in the line as it moves into the southeastern counties with instability dropping off by that point. Chances for showers and some lower clouds will hang around in the wake of the cold front for a few hours. Low temperatures in northwestern counties will drop into the mid 50s with clearing skies but in the southeast with more cloud cover should remain in the low to mid 60s. && .SHORT TERM /Tuesday through Thursday/... Issued at 234 PM EDT Mon Sep 4 2017 Cool air will be advecting in Tuesday in the wake of the cold frontal passage. Skies should clear during the night, but then will see them fill back in during the day Wednesday as an upper wave moves through the upper trough, interacting with moisture and warm air from the Great Lakes. The cooler air aloft will allow for destabilization and the formation of clouds and scattered showers, with the highest chances in the north and northeast, tapering to lesser chances to the southwest. These will dissipate with loss of heating Wednesday evening. Thursday will be very similar to Wednesday with its similar set up, thus look again for increasing clouds and scattered showers in the afternoon with highs in the mid 60s to low 70s. Instability showers should be fairly shallow so will leave thunder out at this point. && .LONG TERM /Friday Night through Monday/... Issued at 232 PM EDT Mon Sep 4 2017 ECMWF shows strong ridging with subsidence in place across Indiana and the Ohio valley through next weekend. Furthermore...the ECMWF suggests very large high pressure remaining in place at the surface through the period stretching from the eastern Great Lakes to the Central Mississippi Valley. Thus will continue with a dry forecast...mostly clear nights...partly cloudy days and temperatures below seasonal normals. && .AVIATION (Discussion for the 050000Z TAF Issuance)... Issued at 643 PM EDT Mon Sep 4 2017 MVFR/IFR conditions in convection during the first few hours of the TAF period, then VFR conditions expected. A line of convection will move through the area during the first few hours of the TAF period. Some of the storms may be severe with gusts of 50kt. MVFR/IFR conditions are possible in the convection. Afterward drier air will gradually work into the area and will erode lingering clouds. Winds will become northwest behind the convection and will continue into Tuesday. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...CP NEAR TERM...CP SHORT TERM...CP LONG TERM....Puma AVIATION...50
Hazardous weather outlook, Sep 4, 5:58 PM EDT, 3 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 558 PM EDT Mon Sep 4 2017 INZ021-028>031-035>049-051>057-060>065-067>072-052200- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 558 PM EDT Mon Sep 4 2017 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: Thunderstorms are expected, some of which will be severe. HAZARDS: Isolated tornadoes, damaging winds, frequent lightning, large hail, and heavy downpours. TIMING: Now through 2 AM. Discussion: Showers and thunderstorms will form along and ahead of a cold front. Some of the storms could become severe at times. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Outlook: No hazardous weather is expected at this time. Discussion: An upper low could generate rain showers at times on Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Local storm report, Sep 4, 7:22 PM EDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
722 PM EDT MON SEP 4 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 PM TSTM WND GST 3 SSE DELPHI 40.54N 86.65W
09/04/2017 M56 MPH CARROLL IN TRAINED SPOTTER
MEASURED WITH MOBILE WEATHER STATION.
RELAYED VIA AMATEUR RADIO.
&&
AWLocal storm report, Sep 4, 8:08 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
808 PM EDT MON SEP 4 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM TSTM WND DMG 2 ENE BURLINGTON 40.49N 86.37W
09/04/2017 HOWARD IN PUBLIC
TREE REPORTED ACROSS COUNTY ROAD 1250W.
RELAYED VIA TWITTER. TIME ESTIMATED BY
RADAR.
&&
AWSpecial weather statement, Sep 4, 8:56 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
856 PM EDT MON SEP 4 2017
INZ040>042-049-050145-
Randolph IN-Henry IN-Madison IN-Delaware IN-
856 PM EDT MON SEP 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR MADISON...WESTERN RANDOLPH...
DELAWARE AND NORTHERN HENRY COUNTIES UNTIL 945 PM EDT...
At 856 PM EDT, Doppler radar was tracking a strong thunderstorm near
Muncie, moving east at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Muncie, Anderson, Elwood, Alexandria, Yorktown, Chesterfield, Lapel,
Edgewood, Frankton, Daleville, Parker City, Farmland, Summitville,
Gaston, Selma, Orestes, Losantville, Modoc, Springport and
Blountsville.
A severe thunderstorm watch remains in effect until 1100 PM EDT for
central and east central Indiana.
LAT...LON 4001 8511 4005 8586 4009 8586 4036 8583
4026 8505
TIME...MOT...LOC 0056Z 286DEG 31KT 4019 8548
AW/50Local storm report, Sep 4, 9:09 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
909 PM EDT MON SEP 4 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM HAIL BALL STATE UNIVERSITY 40.20N 85.41W
09/04/2017 E0.75 INCH DELAWARE IN STORM CHASER
&&
BHThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 8:56 PM EDT | Special Weather Statement | IND | Delaware, Madison | 49 min |
| Sep 4, 9:21 PM EDT | Areal Flood Advisory | IND | Howard, Tipton | 3 hr |
| Sep 4, 10:34 PM EDT | Areal Flood Advisory | IND | Randolph | 116 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.